In this section, you’ll learn:
- what is diabetic ketoacidosis (DKA)
- why the risk of DKA is greater on insulin pump therapy
- what insulin pump problems could lead to DKA
- what items you need in your safety kit
- what safety precautions you need to take
Diabetic ketoacidosis (also called DKA for short) is a problem that can happen because of diabetes. DKA happens when there isn’t enough insulin in your body. Too little insulin leads to a buildup of acids, called ketones, in your blood. DKA can cause death.
Why DKA risk is higher with insulin pump therapy
Anyone with type 1 diabetes can get DKA, especially when you’re sick. But people on insulin pumps have a much higher risk.
Remember that the insulin pump doesn’t use any intermediate-acting, long-acting, or ultralong-acting insulin. People on insulin pump therapy get only rapid-acting insulin. If their infusion stops and they don’t know, or they miss a bolus, they can have dangerously high blood glucose or DKA in just 2 to 4 hours. These problems can happen even when your blood glucose levels are normal or low at the time you stop getting insulin.
Insulin pump problems that could lead to DKA
There are a few reasons why the insulin pump might stop giving insulin and cause DKA:
- The infusion site (where the cannula goes into your skin) has been used for too long, is irritated, or infected.
- The cannula or tubing has a bad connection, kink, or leak.
- The pump stops working properly or a part breaks.
- The pump programming isn’t working properly.